Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Chest. 2004 Feb;125(2):793-5.

Toxicity of Food Drug and Cosmetic Blue No. 1 dye in critically ill patients.

Author information

  • 1Division of Pulmonary and Critical Care Medicine, Department of Pharmacy, The Dorothy M. Davis Heart & Lung Research Institute, The Ohio State University Medical Center, 473 West Twelfth Avenue, Columbus, OH 43210-1252, USA.

Abstract

Food Drug and Cosmetic Blue No. 1 dye (FD&C Blue No. 1) is commonly added to enteral nutrition formulations in order to facilitate the detection of gastric aspirate in tracheal secretions of critically ill patients. However, reports of systemic blue dye absorption and associated adverse outcomes are emerging. We report two cases of abnormal systemic absorption of FD&C Blue No. 1 in critically ill patients who subsequently died of refractory shock and metabolic acidosis. Risk factors and mechanisms of FD&C Blue No. 1 toxicity are discussed, and alternate approaches to gastric aspiration detection in critically ill patients are considered.

PMID:
14769768
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk